Publication: Nonlinear magnetoacoustic waves in a cold plasma
Issued Date
2007-08-01
Resource Type
ISSN
14697807
00223778
00223778
Other identifier(s)
2-s2.0-35348828040
Rights
Mahidol University
Rights Holder(s)
SCOPUS
Bibliographic Citation
Journal of Plasma Physics. Vol.73, No.4 (2007), 543-554
Suggested Citation
G. Rowlands, M. A. Allen Nonlinear magnetoacoustic waves in a cold plasma. Journal of Plasma Physics. Vol.73, No.4 (2007), 543-554. doi:10.1017/S0022377806004818 Retrieved from: https://repository.li.mahidol.ac.th/handle/20.500.14594/25126
Research Projects
Organizational Units
Authors
Journal Issue
Thesis
Title
Nonlinear magnetoacoustic waves in a cold plasma
Author(s)
Other Contributor(s)
Abstract
The equations describing planar magnetoacoustic waves of permanent form in a cold plasma are rewritten so as to highlight the presence of a naturally small parameter equal to the ratio of the electron and ion masses. If the magnetic field is not nearly perpendicular to the direction of wave propagation, this allows us to use a multiple-scale expansion to demonstrate the existence and nature of nonlinear wave solutions. Such solutions are found to have a rapid oscillation of constant amplitude superimposed on the underlying large-scale variation. The approximate equations for the large-scale variation are obtained by making an adiabatic approximation and in one limit, new explicit solitary pulse solutions are found. In the case of a perpendicular magnetic field, conditions for the existence of solitary pulses are derived. Our results are consistent with earlier studies which were restricted to waves having a velocity close to that of long-wavelength linear magnetoacoustic waves.